June 7, 2001
Question from Mount Pleasant, South Carolina, USA:
My 12 year old son, who was diagnosed with type 1 diabetes six years ago, gets 2 units of Humalog in the morning only and whether active or not during the day goes hypo every night. We have to test him every hour during the night. His blood sugars are between 1.5 and 2.6 mmol/L [27 and 46.8 mg/dl], he feels very clammy, he is tired of eating all night. We have tried sweets, milk, bread, and all sorts off things to bring his glucose level up. During the day, we have increased his carb foods. I am now getting desperate because some nights I find him already in a coma even before the next hour is up. This is now occurring every night for the past four months. I am very worried about his glucose level, it seems to run out so quickly. Some days we do not give him any insulin at all, but still goes into hypoglycemia. Some mornings after a hypo he goes high just before lunch, and we give him 2 units of Humalog only as he tends to drop so quickly. Coupled with exercise, that's all the insulin he has all day. Is this brittle diabetes or is it diabetes at all? We have been to so many dietitians. He has three main meals, in between snacks with the hope of building the glucose level for the night, but we still are ending up with this low glucose problem. With such a little insulin why is he still going into hypoglycemia?
Your frustration is very clear from your letter. If I read your letter correctly, your 12 year old son has had diabetes for six years and now, you note that if he receives as little of 2 units of Humalog total per day, he has significant hypoglycemia and loss of consciousness which is resistant to treatment.
I strongly advise that you discuss this with your son’s diabetes team! Hopefully, he is being followed by a specialist in pediatric diabetes.
I can think of several issues that need to be explored, many of which may disturb you and might require the input of other health care professionals, including a psychosocial worker or psychologist. You do not state if your son has other health care issues or is on other medications. but but it would be extremely unlikely for the diabetes diagnosis to take such an odd turn after six years. He may well require a supervised hospitalization to explore many of the possibilities and emotional ramifications.